Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 78, NWS Tucson, AZ

October 8, 2014Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Oct 8, 2014, 12:39 PM MST for Pima County, Arizona. It was in force for 96 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2014, 12:39 PM MST (19:39 UTC)
Expired
Oct 8, 2014, 2:15 PM MST
In force
96 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 1:58 PM MSTFLASH FLOOD3 E Tucson, AZCAR STUCK IN FLOODWATERS OF ARCADIA WASH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WGUS55 KTWC 081939
FFWTWC
AZC019-082115-
/O.NEW.KTWC.FF.W.0078.141008T1939Z-141008T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1239 PM MST WED OCT 8 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 215 PM MST

* AT 1231 PM MST...HEAVY RAINFALL CONTINUED TO PRODUCE FLOODING      
  PROBLEMS ACROSS PORTIONS OF THE GREATER TUCSON AREA. THE HEAVIEST  
  RAINFALL HAS BEEN ACROSS EASTERN SECTIONS OF THE CITY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
  FALLS...SABINO CANYON AND MOUNT LEMMON/SUMMERHAVEN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3248 11084 3247 11051 3213 11054 3216 11091

$$
2 follow-up statements
585 
WGUS75 KTWC 082010
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
110 PM MST WED OCT 8 2014

AZC019-082115-
/O.CON.KTWC.FF.W.0078.000000T0000Z-141008T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
110 PM MST WED OCT 8 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST FOR
NORTHEASTERN PIMA COUNTY...

HEAVY DOWNPOURS HAD MOVED THROUGH EASTERN SECTIONS OF THE GREATER 
TUCSON AREA...WITH A LARGE AREA OF STEADY LIGHT TO MODERATE RAINFALL 
OVER SPREADING NORTHEAST PIMA COUNTY EARLY THIS AFTERNOON. RUNOFF 
FROM THE HEAVY DOWNPOURS IN ADDITION TO THE STEADY LIGHT TO MODERATE 
RAINFALL WILL CONTINUE TO CAUSE FLOODING PROBLEMS THROUGH 215 PM 
MST. THE KOLB ROAD AND GOLFLINKS AREA RECEIVED 1.22 INCHES OF RAIN 
AS THE HEAVIER SHOWERS MOVED THROUGH THAT AREA. OTHER LOCATIONS ON 
THE EAST SIDE OF TUCSON RECEIVED ANYWHERE FROM ONE-HALF TO 
THREE-FOURTHS OF AN INCH IN LESS THAN 30 MINUTES. 

CONDITIONS WILL IMPROVE FOR THE RUSH HOUR COMMUTE. 

LAT...LON 3248 11084 3247 11051 3213 11054 3216 11091

$$
091 
WGUS75 KTWC 082121
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
221 PM MST WED OCT 8 2014

AZC019-082129-
/O.EXP.KTWC.FF.W.0078.000000T0000Z-141008T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
221 PM MST WED OCT 8 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN PIMA
COUNTY...

HEAVY RAINFALL HAD ENDED AND THE LIGHT RAIN WILL CONTINUED TO 
DIMINISH ACROSS THE AREA. THAT SAID...THE WARNING WAS ALLOWED TO 
EXPIRE ON TIME. SOME PONDING OF WATER ON CITY STREETS AND FLOWS IN 
NORMALLY DRY WASHES CAN BE EXPECTED...BUT IMPROVING CONDITIONS WILL 
CONTINUE FOR THE RUSH HOUR COMMUTE. 

LAT...LON 3248 11084 3247 11051 3213 11054 3216 11091

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 9:14 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 8, 9:14 AM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
914 AM MST WED OCT 8 2014

.SYNOPSIS...AMPLE MOISTURE WILL PROVIDE SHOWERS AND ISOLATED
THUNDERSTORMS INTO THIS EVENING. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE ALTHOUGH WIDESPREAD FLOODING IS NOT ANTICIPATED. RAIN WILL
TAPER FROM SOUTHWEST TO NORTHEAST ON THURSDAY...THEN EXPECT DRY
CONDITIONS THIS WEEKEND AND EARLY NEXT WEEK. BELOW NORMAL DAYTIME
TEMPERATURES WILL PREVAIL INTO THURSDAY FOLLOWED BY A WARMING TREND
FRIDAY THROUGH THIS WEEKEND.

&&

.DISCUSSION...THE BULK OF THE RAINFALL CONTINUED ACROSS THE TOHONO
O'ODHAM NATION AND WESTERN PIMA COUNTY THIS MORNING. THE RAIN HAS
BEEN STEADY AND MODERATE SINCE LAST NIGHT AND SOME OF THE LARGER
WASHES IN THE AREA WERE STARTING TO RESPOND TO THE RUNOFF THIS
MORNING. THAT SAID...THE FORECAST LOOKED ON TRACK WITH THE BULK OF
THE RAINFALL SHIFTING EASTWARD TODAY WITH THE MID-LEVEL TROUGH AXIS.
NO UPDATES NECESSARY AT THIS TIME...SO PLEASE REFER TO THE PREVIOUS
DISCUSSION AND ADDITIONAL SECTIONS IN THIS PRODUCT FOR MORE
DETAILS.

&&

.AVIATION...VALID THRU 09/12Z.
ABUNDANT MOISTURE MOVING ACROSS THE REGION WITH MULTIPLE CLOUD
LAYERS AOA 5K FT AGL THROUGH TONIGHT. LOCAL MVFR CIGS UNDER AND
AROUND HEAVIER SHOWERS. AREA OF SHOWERS MOVING NORTH THROUGH GRAHAM
AND GREENLEE COUNTIES BY 08/14Z WITH WIDELY SCATTERED SHOWERS FOR
THE REST OF THE AREA THIS MORNING. SHOWER ACTIVITY IS EXPECTED TO
INCREASE THIS AFTERNOON AND EVENING ESPECIALLY WEST OF BENSON THEN
TRANSLATE EAST LATER TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE
THROUGH THIS EVENING. SURFACE WIND WILL GENERALLY BE LESS THAN 12
KTS WITH BRIEF GUSTY WINDS POSSIBLE NEAR STRONGER SHOWERS OR
THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...TROPICAL MOISTURE ACROSS THE REGION COMBINED WITH AN
UPPER LEVEL TROUGH WILL RESULT IN PLENTY OF SHOWER ACTIVITY THROUGH
TONIGHT...WITH ISOLATED THUNDERSTORMS POSSIBLE AS WELL. THERE
REMAINS A CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY AS THE UPPER
TROUGH MOVES ACROSS THE REGION WITH DRYING FOLLOWING FRIDAY THROUGH
THIS WEEKEND. SOUTHERN AREAS WILL HAVE A SOUTHERLY BREEZE OF 10-15
MPH THIS AFTERNOON WITH LOCALLY GUSTY WINDS POSSIBLE ANYWHERE TODAY
AROUND ANY THUNDERSTORMS. BEYOND THAT...20-FOOT WINDS WILL GENERALLY
BE LESS THAN 15 MPH EXCEPT FOR POTENTIALLY STRONG NORTHWEST WINDS
DOWN THE GILA VALLEY FRIDAY AND SUNDAY AFTERNOONS DUE TO A PASSING
TROUGH.

&&

.PREV DISCUSSION...THE BULK OF THE ONGOING SHOWERS WAS ASSOCIATED
WITH A MID/UPPER LEVEL TROUGH WHICH WILL SHIFT THE RAINFALL EWD INTO
CENTRAL SECTIONS...INCLUDING THE TUCSON METRO AREA...EARLY THIS
AFTERNOON.

PRECIP-FREE CONDITIONS SHOULD BE THE RULE EARLY THIS AFTERNOON
ACROSS GREENLEE/GRAHAM/COCHISE COUNTIES. THE MID/UPPER LEVEL VORT
MAX WILL CONTINUE TO MOVE NEWD THIS AFTERNOON AND THIS EVENING. THE
RESULTANT AREA OF RAINFALL IS EXPECTED TO EXPAND EWD FOLLOWED BY
GRADUALLY DECREASING CHANCES OF RAIN ESPECIALLY ACROSS WRN SECTIONS
LATE TONIGHT. GIVEN THE FAIRLY FAST STORM MOTIONS...THE PROSPECT FOR
WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME.

HOWEVER...LOCALLY HEAVY RAINFALL MAY YET OCCUR...WITH THE PERIOD OF
HEAVIEST RAINFALL MOST LIKELY THIS AFTERNOON INTO THIS EVENING. POPS
WERE ADJUSTED UPWARD SIGNIFICANTLY ESPECIALLY FROM TUCSON WWD WITH
THE BELIEF THAT MOST LOCALES WILL RECEIVE AT LEAST A HUNDREDTH OF AN
INCH OF RAINFALL. SCATTERED SHOWERS AND ISOLATED TSTMS WILL STILL BE
A POSSIBILITY ACROSS MUCH OF SE AZ LATE TONIGHT INTO THUR AS THE MID-
LEVEL TROUGH AXIS MOVES FROM WRN AZ AND TOWARD THE NEW MEXICO BORDER
BY THUR EVENING. THERE SHOULD BE ENOUGH RESIDUAL MOISTURE FOR A
SLIGHT CHANCE OF SHOWERS/TSTMS MAINLY FROM TUCSON EWD THUR NIGHT.
DRY CONDITIONS WILL PREVAIL ACROSS WRN PIMA COUNTY. A FEW LINGERING
SHOWERS MAY OCCUR ACROSS THE WHITE MOUNTAINS FRI. OTHERWISE...EXPECT
DRY CONDITIONS FRI-TUE UNDER GENERALLY NWLY FLOW ALOFT.

BASED ON THE ANTICIPATED CLOUDINESS AND RAIN POTENTIAL...HAVE
LOWERED THE INHERITED HIGH TEMPS FOR TODAY BY SEVERAL DEGS...
ESPECIALLY FROM TUCSON WWD. THUS...HIGH TEMPS TODAY AND THUR WILL
AVERAGE ABOUT 5-10 DEGS F OR SO BELOW NORMAL. A WARMING TREND WILL
BEGIN FRI AND CONTINUE THIS WEEKEND...AND DAYTIME TEMPS MON-TUE WILL
TREND WITHIN A DEGREE-OR-TWO OF NORMAL VALUES FOR MID-OCTOBER.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

PREV DISCUSSION...FRANCIS
AVIATION/FIRE WEATHER...CERNIGLIA

In the hours before

Local storm report, Oct 8, 11:45 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST WED OCT 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     FLOOD            1 WSW SAN SIMON VILLAGE 32.19N 112.38W
10/08/2014                   PIMA               AZ   LAW ENFORCEMENT

            HIGHWAY 86 IMPASSIBLE AT SEVERAL LOCATIONS BETWEEN MILE
            MARKERS 79 AND 106. ROUTE 21 CLOSED AT SANTA CRUZ.

&&

EVENT NUMBER TWC1400128

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:47 AM MSTAreal Flood AdvisoryTWCPima6 hr
Oct 8, 11:38 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Oct 8, 1:28 PM MSTAreal Flood WarningTWCPima, Pinal22 hr
Oct 8, 3:13 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Santa Cruz3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.